Illinois, 2021Damaging Winds in Illinois, May 27, 2021
May 27, 2021 · NWS PAH · 2 events in 2 counties and zones
A line of thunderstorms developed from southwest Missouri into central Illinois late in the morning. These storms then moved east-southeastward through the afternoon, producing isolated strong winds in southern Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms developed from southwest Missouri into central Illinois late in the morning. These storms then moved east-southeastward through the afternoon, producing isolated strong winds in southern Illinois. The storms occurred south and east of a cold front trailing from a low in southwestern Iowa back across Kansas to the Texas Panhandle. Some daytime heating and destabilization resulted in a gradual increase in coverage and intensity of storms. Wind shear was sufficient for organization of the storms. Around 30 knots of low-level south-southwesterly flow veered to west-southwesterly at mid levels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 27, 2:14 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, May 27, 2:14 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
314 PM CDT Thu May 27 2021
.SHORT TERM...(Tonight through Friday night)
Issued at 314 PM CDT Thu May 27 2021
Surface analysis shows a cold front extending from south central
Iowa into northeast and south central Kansas then into western
Oklahoma. Radar shows a line of thunderstorms just west/northwest
of the PAH forecast area. Ahead of the main activity, isolated
storms have popped up in southeast Missouri into southwest Illinois,
with a couple of sub-severe wind reports and one warning.
As the front moves east, models show showers and thunderstorms
continuing to develop and moving east, with convection becoming
widespread from west to east through this evening across the PAH
forecast area. Showers and storms will remain widespread during
much of the overnight, with chances beginning to taper off in our
far west/northwest counties toward daybreak. Models show the
front moving through the PAH forecast area late tonight through
mid afternoon Friday, and showers and thunderstorms will end west
to east behind the front, with our area likely dry by late
afternoon. Our best potential for severe storms will be through
this evening, then instability values quickly become less
favorable toward 06z Friday and begin shifting to our east.
Low temperatures tonight will remain well above normal in the 60s.
Much cooler conditions will move in behind the cold front for
Friday and Friday night. Highs Friday will be about 10 to 15
degree cooler than today, and about 10 degrees cooler than normal
with values in the middle 60s to middle 70s. Lows Friday night
will 15 to 20 degrees cooler than tonight, with readings in the
upper 40s to around 50 degrees.
.LONG TERM...(Saturday through Thursday)
Issued at 314 PM CDT Thu May 27 2021
As the surface low pressure system moves eastward, northerly flow
will allow for well-below average temperatures Saturday with highs
mainly in the mid-60s. Record low maximum temperatures on Saturday
are much lower than they are on the adjacent days, so records are
not anticipated despite being 15+ degrees below average. Upper-level
flow becomes more zonal Sunday into Monday, and temperatures will
rise accordingly. On Sunday, skies clear and winds calm as high
pressure moves through, just to our north. On Monday, light
southerly winds help boost highs back up to near 80.
A few ensemble members bring rain chances into Southeast Missouri on
Monday, but the forecast delays this until Monday night. The GFS
ensemble is the fastest eastward progression of the moisture plume
from Texas, while the Canadian is the slowest. With the front likely
to be well to our west Tuesday, thunder chances are limited to
slight chance Tuesday afternoon. PoPs and PoTs are increased for
Wednesday-Thursday though uncertainty remains moderately high at
this time.
After increasing through the weekend from the mid-60s to near 80 for
Monday, high temperatures are likely to be fairly steady through
much of next week. Low temperatures are expected to increase more
gradually, from the upper 40s Saturday night to the lower 60s
Wednesday night, as dew points slowly increase through the long term
forecast period.
&&
.AVIATION...
Issued at 210 PM CDT Thu May 27 2021
Isolated shra/tsra will become scattered to numerous at KCGI/KMVN
by around 00z, KPAH/KEVV by around 03z, and KOWB around 05z.
Low VFR/MVFR cigs and vsbys will accompany shra/tsra. Ahead of and
away from convection, VFR conditions expected. MVFR cigs expected
after 08z with the passage of a cold front as shra/tsra continue.
Winds will be from south to southwest around 10kts with some gusts
to around 15 kts, becoming west late in the TAF period.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...RST
LONG TERM...ATL
AVIATION...RST
Hazardous weather outlook, May 27, 9:01 AM CST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1001 AM CDT Thu May 27 2021
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281515-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1001 AM CDT Thu May 27 2021
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
There is a chance of severe thunderstorms across the area later
this afternoon and evening. Damaging winds will be the most likely
hazard. A brief spin up tornado or two could cause some enhanced
wind damage locally. Marginally severe hail is possible. Very
heavy rainfall is likely with the stronger storms. However,
isolated flooding issues, if any develop, should be short lived.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Isolated to scattered non-severe thunderstorms will be
possible Tuesday into Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this afternoon and evening.
In the hours before
Local storm report, May 27, 1:08 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
208 PM CDT THU MAY 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM TSTM WND GST 1 N JACKSON 37.40N 89.65W
05/27/2021 E45 MPH CAPE GIRARDEAU MO TRAINED SPOTTER
SOME DAMAGE TO SMALL TREE LIMBED ALSO
REPORTED. VIDEO RELAYED VIA TWITTER.
&&
DWSSpecial weather statement, May 27, 1:23 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Paducah KY
223 PM CDT Thu May 27 2021
ILZ084-085-088-089-092-093-MOZ076-087-111-272015-
Alexander IL-Jackson IL-Union IL-Johnson IL-Williamson IL-Pulaski IL-
Cape Girardeau MO-Scott MO-Perry MO-
223 PM CDT Thu May 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR UNION...NORTHWESTERN PULASKI...
SOUTHWESTERN JOHNSON...SOUTHWESTERN WILLIAMSON...EASTERN JACKSON...
ALEXANDER...NORTHEASTERN SCOTT...SOUTHEASTERN PERRY AND NORTHEASTERN
CAPE GIRARDEAU COUNTIES UNTIL 315 PM CDT...
At 222 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Trail Of Tears State Park to near Olive
Branch. Movement was northeast at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Cape Girardeau, Carbondale, Murphysboro, Scott City, Anna, Jonesboro,
Trail Of Tears State Park, De Soto, Cobden, Elkville, Dongola, Tamms,
Grand Tower, Horseshoe Lake Conservation Area, Olive Branch, Ware,
Cedar Lake Area, Makanda, Ullin and Thebes.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southern Illinois...and southeastern Missouri.
LAT...LON 3736 8893 3702 8940 3750 8965 3795 8926
3795 8924
TIME...MOT...LOC 1922Z 219DEG 25KT 3748 8957 3714 8939
PSThunderstorm Wind, Johnson
- When
- May 27, 3:20 PM CST
- Where
- Johnson County, 4 mi NE of Belknap
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 37.361, -88.879
The underpinning of a mobile home was blown away. A trampoline was also blown away.
Thunderstorm Wind, Jefferson
- When
- May 27, 3:51 PM CST to 3:52 PM CST
- Where
- Jefferson County, 1.08 mi W of Mt Vernon to Mt Vernon
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 38.320, -88.920
A couple of trees were down in Mount Vernon. One tree was uprooted on the west side of the city. Near downtown, another large oak tree fell onto the front of a home, causing damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Oklahoma, May 27, 2021$150,000 · EF1 · 38 events
- Dust Storm in Washington, May 27, 2021$170,000 · 2 events
- Tornadoes and Damaging Winds in Illinois, May 27, 2021$96,000 · EF0 · 9 events
- Flash Flood and Hail in Arkansas, May 27 to 28, 2021$75,000 · 1.75 in hail · 5 events
- Tornado and Flash Flooding in Oklahoma, May 27, 2021$12,000 · EF0 · 27 events
- Dense Fog in Kentucky, May 27, 202117 events
- Hail in Texas, May 27, 20212.5 in hail · 9 events
- Flash Flooding and Hail in Kansas, May 27, 20211.75 in hail · 9 events
- Hail and Damaging Winds in Texas, May 27, 2021$2,000 · 2.5 in hail · 9 events
- Dense Fog in Indiana, May 27, 20216 events
- Flash Flooding and Hail in Missouri, May 27, 20211.5 in hail · 6 events
- Frost and Freeze in Minnesota, May 27, 20214 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951790, 951791.